Georgia, 2018

Damaging Wind in Georgia, May 12, 2018

May 12, 2018 · NWS FFC · 1 event in 1 county or zone

A very moist and moderately unstable atmosphere combined with strong daytime heating resulted in an isolated thunderstorm producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable atmosphere combined with strong daytime heating resulted in an isolated thunderstorm producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 1:40 PM EST, 55 minutes earlier.

Area forecast discussion, May 12, 1:40 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sat May 12 2018

.SHORT TERM /Tonight through Sunday Night/...
Tranquil but hot conditions are in place across the local this
afternoon as a mid/upper level ridge builds atop the region
downstream from a large scale Western US trough that has been closed
off from the faster westerly flow across Canada. Beneath the
ridge...a very weak ribbon of vorticity can be seen in the wv loop
located across northern Georgia and extending SW into central AL and
MS. In the lower levels...high pressure is largely in control tho a
weak trough can be analyzed across central Georgia extending NE thru
the Carolinas.

For the remainder of today expect another diurnally driven cumulus
field /and perhaps some passing cirrus/ to persist across the area
given abundant sfc heating and decent moisture profiles. A few of
these cu could build into isolated showers and thunderstorms just
about anywhere tho could be particularly focused along /in the
vicinity of the sfc trough and mid level vort ribbon. High temps
should push 90 or just above for most locations as well. Any
isolated thunder or shower activity should diminish around sunset
as loss of daytime heating inhibits best SBCAPE and MLCAPE.

A similar forecast is in store tomorrow altho temps will likely be a
degree or two higher /see climate section posted below for record
temps at each climate station/ as upper ridge persists. Cumulus
clouds should develop again by the early afternoon and evidence of
weak sfc troughing may persist as well. This trough may provide a
focus once again for afternoon isolated shower and thunderstorm
chances. Similar to Saturday tho most areas will remain dry and just
plain hot. As we close out the short term period overnight Sunday a
subtropical low in the NE Gulf will be pushing north along the west
coast of FL. This will be ushering in much deeper tropical moisture
that will begin to set us up for quite the pattern change in the
long term.

Kovacik

.LONG TERM /Monday through 1997  Saturday/...
No major changes to the long term. Moisture will continue to
increase across the CWA into mid week and remain over the region
into next weekend. Previous Long Term discussion follows...

17

LONG TERM /Sunday Night through Friday/...

The long term begins with an upper ridge over the southeast states
but a developing upper low in the Gulf will dominate the forecast
area through the upcoming week. GFS and ECMWF are generally
consistent in showing this low in the eastern Gulf closing off and
drifting westward into the lower MS Valley through mid week. From
then on it becomes a persistent trough over the lower MS Valley
and OH Valley region. This should bring increasing tropical
moisture into the forecast area through the period. Likely pops
still look okay for much of the week. Have continued with the
mention of thunder each day. QPF totals for the Monday through
Friday period now forecast to range from around 1.50 inches to
2.50 inches.

41

&&

.CLIMATE...

Records for 05-12

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1911     59 1960     70 1933     40 1960
   KATL      92 1916     57 1960     70 2015     42 1960
                                        1933
                                        1905
   KCSG     100 1916     65 1960     73 1933     45 1969
                                                    1952
   KMCN      96 2011     66 1960     71 1955     40 1969

Records for 05-13

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      92 2000     64 1963     69 1933     38 1960
                1935        1954
                1933
   KATL      90 1956     62 1963     70 1933     42 1960
                1911        1882        1905
                1905
   KCSG     100 1916     66 1903     73 2000     41 1960
   KMCN      97 2000     64 1927     70 1933     42 1960

Records for 05-14

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      94 1933     54 1954     69 1933     40 1917
   KATL      91 1881     56 1954     72 1995     41 1917
                                        1905
   KCSG      98 1905     66 1954     77 1905     43 1960
                            1927
   KMCN      96 1967     62 1954     73 1905     42 2013
                                                    1997

&&

.AVIATION...
18Z Update...
Afternoon cu field at 6-8kft is beginning to build across the
state. Altho there exists the potential to be BKN at times this
afternoon...largely expect SCT conditions. Some of these clouds
may linger across the area through the overnight hours before
giving way to the next diurnal cu field Sunday afternoon. A few
isolated showers and thunderstorms may develop in the vicinity of
the TAF sites but given isolated nature...have omitted a VCSH at
all sites both today and tomorrow for now but will monitor
trends. Winds on the west side at 5-10kts for most except CSG and
MCN where winds may shift off and on to the E side. Expect this
same trend to occur tomorrow after all sites go light and variable
to calm overnight.

//ATL Confidence...18Z Update...
High confidence on all forecast elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  94  66  90 /  10  10   5   5
Atlanta         68  92  69  88 /  10  10   5   5
Blairsville     58  88  59  87 /  10   5   5  20
Cartersville    62  92  64  91 /  10   5   5   5
Columbus        67  94  69  89 /  10  20  10  20
Gainesville     65  91  66  88 /  10   5   5  10
Macon           66  93  66  88 /  10  20   5  20
Rome            61  93  64  92 /   5   5   5   5
Peachtree City  63  92  65  88 /  10  10   5  10
Vidalia         66  92  66  85 /  10  10  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....17
AVIATION...Kovacik
Hazardous weather outlook, May 12, 4:40 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
540 AM EDT Sat May 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
540 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible over north and central Georgia this
afternoon. A few storms may be strong with gusty winds and small
hail to go along with the cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible Sunday and
Monday. More numerous showers and storms are possible Tuesday
through Thursday as a low pressure system develops near the
Florida peninsula and drifts westward into the central Gulf.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Robins AFB radar (KJGX), 104 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 12, 2:35 PM EST to 2:40 PM EST
Where
Montgomery County, 0.91 mi NW of Alston
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.090, -82.490

The Montgomery County Emergency Manager reported damage to the roof of a mobile home on Browning Road near the Alston community. Metal roof sheeting that had been installed over an existing shingle roof was peeled off of a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748502.